Pennsylvania, 2024

Tornado and Hail in Pennsylvania, May 25, 2024

May 25, 2024 · NWS PBZ · 40 events in 8 counties and zones

A passing shortwave trough and an advancing cold front worked with ample levels of instability and shear to initiate thunderstorms over eastern Ohio around midday on May 25th. The storms increased in coverage and intensity in southwest Pennsylvania through the afternoon and early evening, and continued into the early morning hours of May 26th south of the PA/WV border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A passing shortwave trough and an advancing cold front worked with ample levels of instability and shear to initiate thunderstorms over eastern Ohio around midday on May 25th. The storms increased in coverage and intensity in southwest Pennsylvania through the afternoon and early evening, and continued into the early morning hours of May 26th south of the PA/WV border. Numerous reports of tree and power line damage were received in southwest Pennsylvania, along with reports of hail up to 2 inches in diameter. In addition, a brief and weak tornado occurred near Raccoon Creek State Park in Beaver County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 25, 11:23 AM EST, 39 minutes earlier.

Area forecast discussion, May 25, 11:23 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1223 PM EDT Sat May 25 2024

.SYNOPSIS...
Dry weather is expected through the morning. The chance for
showers and strong to severe thunderstorms will increase this
afternoon and evening. Sunday is expected to be mostly dry
under high pressure, but thunderstorms will returning Sunday
night into Memorial Day. As we flip the calendars to June,
temperatures fall back to just below normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Dry through most of the morning hours
- Increasing chances for strong to severe storms this
  afternoon/evening with a crossing shortwave
- Damaging wind, hail, and excessive rainfall will be the main
  threats
-------------------------------------------------------------------

A brief period of weak ridging that will keep the area dry through
the morning hours will break down and shunt to the east. A nearly
stalled boundary that has been situated across the area is now
lifting north as a warm front and southerly flow has already
advected low to mid 60s dew points into the area with temperatures
forecast to rise to the low to mid 80s by this afternoon under
continued warm, moist advection.

The 12z PIT sounding doesn't exhibit much of an impressive wind
field currently, but the upstream ILN sounding and current analysis
shows that low to mid level flow will increase later this afternoon
in tandem with a passing shortwave and just ahead of an approaching
cold front. These will be the initiating mechanisms for today by
early afternoon (most likely after 1-2pm, but possibly as early as
noon) based on latest guidance. There's also a hint of some
redevelopment along the boundary itself later tonight, but
confidence is low with disagreement amongst the latest CAMs on the
coverage. Hi res ensemble probability indicates that, initially, the
best deep shear will be north and west of Pittsburgh (80% chance of
>30 kt) coincident with better proximity to the passing wave, but
the best instability will be displaced further south (60% chance of
>2000 J/kg) in the area with more residence time in the mostly clear
open warm sector. Nonetheless, the shear increases further south and
the  best overlap of parameters looks to be just north and west of
Pittsburgh by late afternoon with a 50-70% chance of both CAPE >1000
J/kg and deep layer shear >30 kt. Primary threats will be downburst
wind potential and low end severe hail; thetaE minimum (updraft core
height for potential downburst concerns) is around 10kft but the
amount of DCAPE available may be a limiting factor. Will also be
looking for solid cores to reach above 27kft for severe hail
concerns. Weak low level shear should preclude a tornado threat. SPC
has kept the region in a Marginal Risk (1/5) for severe weather.

Will also have to monitor a low end flood threat as well as we are
in a Marginal Risk (1/5) for excessive rainfall, especially for
areas that got hit hard yesterday (northern WV). Despite PWAT values
topping 1.2", storm motion should help alleviate flooding concerns,
and hi res ensemble probability for >0.5"/hr rates peak on the low
end north of Pittsburgh. Training of storms would likely be see
flash flood threats.

Lastly, areas that receive rain will likely see fog overnight with
ensemble probability of >70% to drop to less than 5 mile visibility.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
KEY MESSAGES:

- High pressure returns dry, warm weather for Sunday
- Another round of potentially strong to severe thunderstorms
  Sunday night into early Monday morning, then Monday afternoon
-------------------------------------------------------------------

Flat upper ridging builds for Sunday as surface high pressure
arrives in the wake of the departing cold front. This will be the
best day of the holiday weekend with little noticeable difference in
the airmass behind the front as NBM probability for >85F is 40-60%.

A warm front approaches late in the day on Sunday as low
pressure ejects out of the Plains. Increasing moisture in
developing southwest flow aloft will overspread mid/upper level
clouds by evening. Latest guidance has continued the trend noted
in the last update with slightly slower progression and onset
not until late evening/overnight. While this timing is not
typically favorable for severe weather in our area, a
strengthening 30-40kt low level jet across the area late Sunday
night may help maintain several stronger storms with damaging
wind and/or large hail into eastern Ohio. That said, a general
weakening trend is expected as these storms cross into our
region, and thus just the far western half of the area remains
outlined in a Marginal Risk (1/5).

Ensembles indicate only slight deviations from the mean in regard to
the depth of an upper trough and additional shortwave energy
traversing an upper low spinning across the Great Lakes through
Monday. Aided by daytime heating and slow passage of a cold front,
yet another round of strong to severe thunderstorms is possible with
our area again outlined in a Marginal Risk. Machine learning comes a
bit more aggressive with an extension of severe probabilities back
into our area from the east, but one potential limiting factor may
be morning cloud cover as NBM spreads pin even 60-70% coverage on
the low end of the distribution. Highs Monday will be thus be cooler
than those over the weekend with mid 70s most likely.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
KEY MESSAGES:

- Periodic rain chances continue through midweek.
- Dry weather favored to close out the week.
- Temperatures fall back toward seasonal average.
-------------------------------------------------------------------

Upper level troughing plagues the area into mid week and rain
chances continue into next week, although coverage should be
scattered and mostly diurnally driven aside from a secondary cold
front crossing the region Tuesday. By Wednesday, ensemble
disagreement increases with the axis and strength of the upper
trough, but any flavor of solutions doesn't kick it out of the
eastern CONUS until toward next weekend. Broad surface high pressure
should finally turn the area dry by late week while temperatures
fall back towards seasonal average with lows in the 40s not out of
the question come mid to late week as the cooler airmass settles in.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
High confidence forecast (95%) of VFR through the evening hours
and no precip through 16Z. Confidence falls back into the
40-50% range during the afternoon and evening given uncertainty
with thunderstorm placement.

VFR weather with yield to a developing cumulus field by midday
then as a shortwave trough passes during the afternoon hours,
this will kick off showers and thunderstorms. Brief IFR vis are possible
with the heavier downpours, but it won't last long /less than
30 minutes/, while CIGS could drop into the MVFR category.

Timing is tricky, so did the best to time in the afternoon
hours, where the highest probs exist and aligns well with the
CAMs.

Any airport that sees a storm this afternoon - early evening
should see at least MVFR fog and some places could even see IFR
fog, but will use later forecasts to fine tune forecasts.

.Outlook...
High pressure and subsidence should promote VFR and dry weather
late Saturday night into Sunday. Fog may develop before dawn
Sunday in rain-soaked locales that experience overnight
clearing.

Thunderstorm probabilities increase overnight Sunday into
Monday as a more robust low pressure system moves through the
Great Lake region. A pattern shift thereafter will introduce
periodic precipitation chances and potential for more prolonged
cig restrictions.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Rackley/MLB
NEAR TERM...MLB
SHORT TERM...MLB
LONG TERM...Rackley/MLB
AVIATION...Shallenberger/McMullen
Hazardous weather outlook, May 25, 10:42 AM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1142 AM EDT Sat May 25 2024

OHZ040-041-049-050-059-069-PAZ007>009-013>016-020>022-029-031-
073>078-WVZ001>004-012-021-509>514-261545-
Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Monroe-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1142 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will develop this morning and into this
evening. Some severe storms are possible with the main threat being
be damaging wind gusts, large hail, and excessive rainfall that
could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional showers and thunderstorms will develop Sunday night and
the risk for excessive rainfall that could lead to flash flooding
increases overnight Sunday into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048-057-058-068-261545-
Tuscarawas-Coshocton-Muskingum-Guernsey-Noble-
1142 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will develop this morning and into this
evening. Some severe storms are possible with the main threat being
be damaging wind gusts, large hail, and excessive rainfall that
could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional showers and thunderstorms will develop Sunday night and
the risk for both marginal severe weather and excessive rainfall
that could lead to flash flooding increases overnight Sunday into
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MLB

In the hours before

Special weather statement, May 25, 11:04 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1204 PM EDT Sat May 25 2024

PAZ007-008-251645-
Venango PA-Mercer PA-
1204 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MERCER AND NORTHWESTERN
VENANGO COUNTIES THROUGH 1245 PM EDT...

At 1203 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenville, or 9 miles north of Sharpsville, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greenville, Jamestown, Utica, New Lebanon, Sheakleyville, and Maurice
K Goddard State Park.

This includes Interstate 79 in Pennsylvania between mile markers 130
and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4143 7992 4128 8047 4138 8052 4144 8052
      4149 8040 4148 8013 4149 8012 4149 8000
      4150 8000 4150 7998 4151 7998 4151 7997
TIME...MOT...LOC 1603Z 246DEG 27KT 4139 8042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MLB
Special weather statement, May 25, 11:37 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1237 PM EDT Sat May 25 2024

PAZ007-251730-
Mercer PA-
1237 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MERCER COUNTY
THROUGH 130 PM EDT...

At 1237 PM EDT, Doppler radar was tracking a strong thunderstorm over
Farrell, or over Hermitage, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hermitage, Sharon, Sharpsville, Farrell, Mercer, West Middlesex,
Clark, Wheatland, and Fredonia.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 116 and 119.
  Interstate 80 in Pennsylvania between mile markers 0 and 20.
  Interstate 376 in Pennsylvania between mile markers 0 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4136 8026 4118 8013 4113 8044 4112 8052
      4124 8052
TIME...MOT...LOC 1637Z 246DEG 17KT 4119 8046

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MLB

The radar

The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 15 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
May 25, 12:02 PM EST
Where
Mercer County, 0.52 mi W of Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.230, -80.240

Downed trees were reported in Mercer.

Thunderstorm Wind, Lawrence

When
May 25, 12:50 PM EST
Where
Lawrence County, 0.87 mi SE of Irish Ripple
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.890, -80.340

In the town of Wampum, wires were blown down.

Thunderstorm Wind, Beaver

When
May 25, 1:34 PM EST
Where
Beaver County, 0.27 mi NE of Beaver
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.683, -80.327

Trees were reported to be downed on to River Avenue.

Thunderstorm Wind, Beaver

When
May 25, 1:40 PM EST
Where
Beaver County, 1.57 mi E of Shafers
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
40.650, -80.290

Trees and wires were reported to be blown down in Center Township.

Thunderstorm Wind, Beaver

When
May 25, 1:55 PM EST
Where
Beaver County, 0.87 mi NE of Economy
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.640, -80.190

Near economy, the tops of trees were broken off.

Thunderstorm Wind, Beaver

When
May 25, 2:03 PM EST
Where
Beaver County, West Aliquippa
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
40.630, -80.230

Utility poles and traffic lights were blown down on to Route 65.

Thunderstorm Wind, Allegheny

When
May 25, 2:10 PM EST
Where
Allegheny County, 0.41 mi ENE of Forest Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.432, -79.863

At the intersection of Sherwood and Morrow Roads, trees were downed.

Thunderstorm Wind, Allegheny

When
May 25, 2:13 PM EST
Where
Allegheny County, 0.53 mi E of Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.430, -80.210

Large branches were down along Oakdale Road, just south of US-22.

Thunderstorm Wind, Allegheny

When
May 25, 2:17 PM EST
Where
Allegheny County, 0.25 mi ESE of Linhart
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.429, -79.816

A tree was blown down on to Rodi Road.

Thunderstorm Wind, Allegheny

When
May 25, 2:28 PM EST
Where
Allegheny County, 1.26 mi WNW of Dorseyville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.590, -79.900

On Cedar Run Road, trees were downed.

Thunderstorm Wind, Butler

When
May 25, 2:30 PM EST
Where
Butler County, 1.38 mi S of Ekastown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.700, -79.770

A tree and wires were blown down on Ekastown Road.

Thunderstorm Wind, Allegheny

When
May 25, 2:40 PM EST
Where
Allegheny County, 0.63 mi SSW of Oakmont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.512, -79.835

Trees were blown down at the intersection of Dark Hollow Road and Plum Street.

Thunderstorm Wind, Westmoreland

When
May 25, 3:00 PM EST
Where
Westmoreland County, 2.14 mi SSE of Moween
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.454, -79.408

A tree was downed on Tunnelton Road.

Lightning, Allegheny

When
May 25, 3:00 PM EST
Where
Allegheny County, 2.51 mi WNW of Bakerstown Station
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.670, -80.010

Lightning struck a home on McFadden Drive, causing a fire.

Thunderstorm Wind, Washington

When
May 25, 3:15 PM EST
Where
Washington County, 1.33 mi W of Banetown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.079, -80.255

Large branches were down at the 3300 block of Vista Valley Road, blocking the road.

Thunderstorm Wind, Westmoreland

When
May 25, 3:50 PM EST
Where
Westmoreland County, 0.53 mi E of Kreger
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.130, -79.310

A tree was downed on Route 130.

Tornado, Beaver

When
May 25, 3:59 PM EST to 4:00 PM EST
Where
Beaver County, 1.53 mi NNE of Kendall to 1.48 mi NNE of Kendall
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.550, -80.468

A National Weather Service damage survey concluded that a brief tornado touchdown occurred along Pleasant Hills road, just north of the Raccoon Creek State Park boundary in Beaver County, PA. Damage was limited to a utility pole and several mature trees on adjacent properties either side of the road. One medium sized hardwood was uprooted, while a second large, but diseased maple tree was snapped. Several other additional trees had large branches broken off. A peak wind speed of 75 MPH was estimated. It was noted that neither property, nor a shed, garage or RV suffered damage. Additionally, the overwhelming vast majority of other trees and vegetation had no damage. In addition to the low-reflectivity hook echo and velocity couple observed on both KPBZ and TPIT Doppler radars, one of the residents provided video of a slender funnel cloud as the storm passed. Aerial drone footage, a ground survey of the Raccoon Creek State Park, nor interviews with Pennsylvania DCNR rangers were able to confirm any additional damage as the circulation passed through extremely rough and densely forested terrain over the state park.

Thunderstorm Wind, Fayette

When
May 25, 4:00 PM EST
Where
Fayette County, 3.83 mi NW of Ohiopyle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.910, -79.550

Trees were downed along Dunbar Ohiopyle Road.

Thunderstorm Wind, Fayette

When
May 25, 4:02 PM EST
Where
Fayette County, 1.74 mi NW of Raster Run
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.020, -79.500

A tree and wires were reported down on Rich Hill Road.

Thunderstorm Wind, Fayette

When
May 25, 4:03 PM EST
Where
Fayette County, 0.57 mi E of Brownfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.849, -79.719

A tree was downed on Mountain Road.

Thunderstorm Wind, Fayette

When
May 25, 4:10 PM EST
Where
Fayette County, 0.26 mi W of Dunbar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.969, -79.625

Trees were reported down on Mahoning Road and University Drive.

Hail, Allegheny

When
May 25, 4:26 PM EST
Where
Allegheny County, 1.26 mi ESE of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.490, -80.280

Hail, Allegheny

When
May 25, 4:32 PM EST
Where
Allegheny County, 0.53 mi E of Imperial
Measured
2 in hail
Reported by
Public
Coordinates
40.450, -80.240

Hail, Allegheny

When
May 25, 4:33 PM EST
Where
Allegheny County, 0.69 mi N of Imperial
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.460, -80.250

Hail, Allegheny

When
May 25, 4:34 PM EST
Where
Allegheny County, 0.87 mi SW of Cliff Mine
Measured
1 in hail
Reported by
Public
Coordinates
40.440, -80.210

Hail, Allegheny

When
May 25, 4:34 PM EST
Where
Allegheny County, 0.2 mi ENE of Imperial
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
40.451, -80.247

Hail was reported at the Imperial VFD.

Hail, Allegheny

When
May 25, 4:35 PM EST
Where
Allegheny County, 1.21 mi ENE of Cliff Mine
Measured
1.5 in hail
Reported by
Public
Coordinates
40.459, -80.180

Hail, Allegheny

When
May 25, 4:36 PM EST
Where
Allegheny County, 1.26 mi WNW of Gayly
Measured
1.75 in hail
Reported by
Public
Coordinates
40.460, -80.150

Hail, Allegheny

When
May 25, 4:37 PM EST
Where
Allegheny County, 0.53 mi W of Oakdale
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.400, -80.190

Hail, Allegheny

When
May 25, 4:37 PM EST
Where
Allegheny County, 0.53 mi E of Neville Is
Measured
1.5 in hail
Reported by
Public
Coordinates
40.500, -80.070

Hail, Allegheny

When
May 25, 4:38 PM EST
Where
Allegheny County, 1.01 mi N of Gayly
Measured
1.75 in hail
Reported by
Public
Coordinates
40.464, -80.134

Hail, Allegheny

When
May 25, 4:40 PM EST
Where
Allegheny County, 2.32 mi NNE of Cliff Mine
Measured
1.5 in hail
Reported by
Public
Coordinates
40.480, -80.180

Hail, Allegheny

When
May 25, 4:40 PM EST
Where
Allegheny County, 2.14 mi SSW of Moon Crest
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.490, -80.190

Hail, Allegheny

When
May 25, 4:41 PM EST
Where
Allegheny County, 0.87 mi SW of Cliff Mine
Measured
1.75 in hail
Reported by
Public
Coordinates
40.440, -80.210

Hail, Allegheny

When
May 25, 4:45 PM EST
Where
Allegheny County, 0.53 mi E of Gregg
Measured
1.5 in hail
Reported by
Public
Coordinates
40.400, -80.140

Thunderstorm Wind, Washington

When
May 25, 4:45 PM EST
Where
Washington County, 0.87 mi NW of Venice
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.330, -80.240

Large branches were blown down on to Route 980, blocking the road.

Hail, Allegheny

When
May 25, 4:47 PM EST
Where
Allegheny County, Federal
Measured
1.5 in hail
Reported by
Public
Coordinates
40.380, -80.150

Thunderstorm Wind, Washington

When
May 25, 5:14 PM EST
Where
Washington County, 0.74 mi SSE of Coal Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.241, -79.963

Large branches were down on State Route 837 at Coal Bluff Road, blocking the road.

Thunderstorm Wind, Fayette

When
May 25, 6:05 PM EST
Where
Fayette County, 1.42 mi WNW of Fallen Timbers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.757, -79.925

A tree was downed on to State Route 166.

Thunderstorm Wind, Fayette

When
May 25, 6:11 PM EST
Where
Fayette County, 0.87 mi SE of Fallen Timbers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.740, -79.890

A tree was blown down on Nilan Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyThe tornado archive for Pennsylvania, 2024Warnings in Pennsylvania, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184770, 1184775, 1184771, 1184772, 1184774, 1184773, 1184778, 1184777, 1184779, 1184780, 1184776, 1184781, 1184821, 1184826, 1184807, 1184808, 1184782, 1184798, 1184784, 1184786, 1184785, 1184721, 1184722, 1184723, 1184724, 1184756, 1184757, 1184758, 1184759, 1184760, 1184761, 1184762, 1184763, 1184764, 1184765, 1184795, 1184766, 1184796, 1184799, 1184803.